Alert archive / South Dakota / Winter Storm Warnings in 2007

Winter Storm Warning 1, NWS Aberdeen, SD

February 23, 200721 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this winter storm warning at Feb 23, 2007, 3:56 AM CST for 21 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Feb 24, 2007, 12:00 AM CST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2007, 3:56 AM CST (09:56 UTC)
In effect from
Feb 24, 2007, 12:00 AM CST
Expired
Feb 25, 2007, 12:13 PM CST
In force
36 hr
Issued by
NWS Aberdeen, SD
All 23 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 57 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 23, 3:43 AM CST, 13 minutes earlier.

Area forecast discussion, Feb 23, 3:43 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 AM CST FRI FEB 23 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
FOCUS WILL BE ON WINDS TODAY AND IMPENDING PRECIPITATION
ASSOCIATED WITH THE WINTER STORM SYSTEM EXPECTED TO LIFT THROUGH
THE ROCKIES TODAY...AND OUT INTO THE CENTRAL PLAINS TONIGHT.
MODELS ARE IN FAIR AGREEMENT WITH THIS SYSTEM...WITH THE GFS
SHOWING A SLIGHTLY SLOWER TRACK THAN IN PREVIOUS RUNS. THIS WILL
ALLOW FOR PRECIPITATION CHANCES TO EXTEND FURTHER TO THE WEST
ACROSS THE ABR CWA...AND FOR THE SNOW CHANCES TO LINGER INTO
SUNDAY.

CURRENTLY HAVE A DECK OF MID-CLOUD ACROSS THE EASTERN HALF OF THE
STATE...EXTENDING WESTWARD INTO THE CENTRAL DAKOTAS...BUT LOWER
LEVELS REMAIN UNSATURATED SO HAVE NOT HAD ANY DRIZZLE DEVELOPMENT.
WITH THE REGION UNDER SOUTHERLY FLOW...HAVE CONTINUED TO SEE
DEWPOINTS INCREASE THROUGH THE NIGHT. MOISTURE HAS INCREASED THE
MOST ACROSS THE CENTRAL AND WESTERN PORTION OF THE STATE...WHERE
LLJ IS CURRENTLY DIRECTED. SFC PRESSURE GRADIENT REMAINS TIGHT
ACROSS THE REGION...BETWEEN HIGH PRESSURE OVER THE GREAT
LAKES...AND LOW PRESSURE ALONG THE FRONT RANGE OF THE ROCKIES.
GREATER THAN A 20MB SFC PRES GRADIENT ACROSS THE STATE RIGHT
NOW...WITH THE GRADIENT TO SHIFT EAST THROUGH THE DAY. ALSO SHOULD
GET SOME MIXING DOWN OF THE WINDS ALOFT...NEARLY 35 TO 50 KT AT
925MB AND 850MB RESPECTIVELY. THEREFORE HAVE ISSUED A WIND
ADVISORY ACROSS THE NORTHERN HALF OF THE CWA FOR TODAY.

TEMPERATURE CURRENTLY ARE WARMER THAN EXPECTED...AND SHOULD STAY
NEARLY STEADY OR WARM SLIGHTLY THROUGH THE DAY. THEREFORE MUCH OF
THE AREA WILL BE WARM ENOUGH FOR JUST DRIZZLE ONCE THE LOW LEVELS
SATURATE. SOUNDINGS INDICATE THIS OCCURRING INTO THE
AFTERNOON...SO HAVE DELAYED THE DRIZZLE WORDING ACROSS ENTIRE CWA
UNTIL THE AFTERNOON. BETTER SATURATION OF THE ENTIRE COLUMN
REACHED ACROSS THE EASTERN CWA THIS EVENING AND INTO THE REMAINDER
OF THE CWA BY LATE TONIGHT. ATMOSPHERIC TEMPERATURES PROFILES
SUGGEST BRIEF CHANCE FOR FZRA ACROSS THE CWA THIS EVENING...BEFORE
PRECIPITATION IS EXPECTED TO CHANGEOVER TO ALL SNOW LATE TONIGHT.
ISENTROPIC LIFT ACROSS THE ENTIRE CWA RAMPS UP INTO
SATURDAY...WITH THE STRONGEST LIFT ACROSS THE CWA CONTINUING TO
FOCUS BEST CHANCE OF PRECIPITATION ACROSS THE EASTERN HALF OF THE
CWA. 700MB THETA-E AND WINDS INDICATED A TROWAL FEATURE SETTING UP
ACROSS THE EASTERN CWA SATURDAY INTO SATURDAY NIGHT. Q-VECT CONV
ALSO ORIENTED OVER THE EASTERN CWA INTO SATURDAY NIGHT. THEREFORE
EXPECTED HEAVIEST SNOW SATURDAY AFTERNOON THROUGH SATURDAY NIGHT
FROM BROWN/SPINK COUNTIES EASTWARD. LATEST WWD GRAPHICS INDICATE
NEARLY 8 TO 12 INCHES OF SNOW ACROSS THE EASTERN HALF OF THE CWA.
WITH THAT BEING SAID...HAVE UPGRADE THE WINTER STORM WATCH TO A
WARNING....AND EXPANDED THE AREA TO INCLUDE ALMOST THE ENTIRE CWA.
HAVE LEFT THE ZONE AROUND KMBG OUT OF THE WARNING FOR NOW...AS
ONLY LIGHTER AMOUNTS OF SNOW ARE EXPECTED IN THAT AREA AROUND 2 TO
4 INCHES. WILL HAVE TO MONITOR SUBSEQUENT MODEL RUNS TO POSSIBLE
INCLUDE THEM IN THE WARNING/OR AND ADVISORY IF MORE SNOW IS
EXPECTED.

.LONG TERM...MONDAY THROUGH THURSDAY
MID LEVEL PATTERN THROUGH THE EARLY MEDIUM RANGE LOOKS A LITTLE
ON THE PROGRESSIVE SIDE WITH WEEKEND SYSTEM EXITING THE REGION
AS MORE PACIFIC ENERGY COMES ASHORE AND ACROSS THE ROCKIES. BOTH
00Z ECMWF/GFS INDICATE DEVELOPMENT OF BROAD CENTRAL/WESTERN CONUS
TROF BY 168 HOURS. THE FIRST WAVE TO HELP CARVE OUT THIS TROF
SHOULD SPREAD PRECIPITATION ACROSS THE FORECAST AREA ON WEDNESDAY
AND THURSDAY. PRECIPITATION TYPE STILL NOT A CERTAINTY AT THIS
POINT...BUT LATEST GFS SUGGESTS MOSTLY SNOW. THIS DETAIL CAN BE
NAILED DOWN FURTHER AS WE GET CLOSER TO THE EVENT. CONCERNING
TEMPERATURES...NOT MUCH CHANGE WAS INJECTED INTO THE GRIDS AS THEY
LOOKED PRETTY GOOD.

&&
.AVIATION...
A BATCH OF WARM AIR ADVECTION CLOUDS MAINLY ABOVE 4K FEET SHOULD
CONTINUE ACROSS THE CENTRAL AND EASTERN PART OF SOUTH DAKOTA
THROUGH THE MORNING. HOWEVER...PARTS OF WESTERN INTO CENTRAL SOUTH
DAKOTA MAY SEE THE FORMATION OF SOME MVFR/IFR CIGS AFTER DAYBREAK.
LITTLE IF ANY PRECIPITATION IS EXPECTED UNTIL AFTER SUNSET TODAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR CAMPBELL-
     CORSON-DEWEY-POTTER-WALWORTH.

     WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
     MCPHERSON-ROBERTS-SPINK.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

     WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6
     AM CST /5 AM MST/ SUNDAY FOR BUFFALO-EDMUNDS-FAULK-HAND-
     HUGHES-HYDE-JONES-LYMAN-MCPHERSON-STANLEY-SULLY.

MN...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BIG STONE-
     TRAVERSE.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...ALBRECHT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Feb 22, 5:45 AM CST, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CST THU FEB 22 2007

SDZ033>035-045-048-231145-
STANLEY-SULLY-HUGHES-JONES-LYMAN-
545 AM CST THU FEB 22 2007 /445 AM MST THU FEB 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW CLOUDS ARE EXPECTED TO DEVELOP OVER THE REGION LATE TONIGHT AS
WARM MOIST AIR SURGES NORTHWARD FROM THE GULF OF MEXICO. PATCHY
LIGHT DRIZZLE WITH SOME FREEZING DRIZZLE IS POSSIBLE AS SURFACE
TEMPERATURES FALL TO BELOW FREEZING IN SOME AREAS THROUGHOUT
CENTRAL SOUTH DAKOTA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE DRIZZLE AND FREEZING DRIZZLE IS POSSIBLE INTO FRIDAY
MORNING...WITH TEMPERATURES WARMING ENOUGH TO SEE MAINLY DRIZZLE
BY LATE MORNING INTO THE AFTERNOON. A STORM SYSTEM LIFTING OUT OF
COLORADO FRIDAY NIGHT INTO THE WEEKEND...WILL BRING A CHANCE FOR
PRECIPITATION TO CENTRAL SOUTH DAKOTA. THE PRECIPITATION IS
EXPECTED TO BEGIN FRIDAY EVENING AS RAIN...AND MIX WITH FREEZING
RAIN OR SNOW BY LATE FRIDAY NIGHT. PRECIPITATION IS EXPECTED TO BE
ALL SNOW BY SATURDAY INTO SATURDAY NIGHT. THE PRECIPITATION IS
EXPECTED TO TAPER OFF LATE SATURDAY NIGHT INTO SUNDAY MORNING. AT
THIS TIME THE EXACT TRACK OF THE STORM IS STILL BEING
DETERMINED...ALONG WITH EXACT PRECIPITATION AMOUNTS. THE LATEST
INDICATIONS ARE THAT A SMALL AMOUNT OF ICE ACCUMULATIONS ARE POSSIBLE
FRIDAY...WITH AROUND 1 TO 2 INCHES OF SNOWFALL EXPECTED THROUGHOUT
CENTRAL SOUTH DAKOTA SATURDAY INTO SATURDAY NIGHT WITH THIS STORM
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ005>007-010-011-017-018-036-037-051-231145-
MCPHERSON-BROWN-MARSHALL-EDMUNDS-DAY-FAULK-SPINK-HYDE-HAND-
BUFFALO-
545 AM CST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW CLOUDS ARE EXPECTED TO DEVELOP OVER THE REGION LATE TONIGHT AS
WARM MOIST AIR SURGES NORTHWARD FROM THE GULF OF MEXICO. PATCHY
LIGHT FREEZING DRIZZLE IS POSSIBLE AS SURFACE TEMPERATURES FALL TO
BELOW FREEZING THROUGHOUT CENTRAL AND NORTHEAST SOUTH DAKOTA LATE
TONIGHT. THE MAJORITY OF THE FREEZING DRIZZLE IS EXPECTED TO
REMAIN WEST OF BROWN AND SPINK COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FREEZING DRIZZLE WILL CONTINUE INTO FRIDAY MORNING...WITH
A MIX OF FREEZING DRIZZLE AND DRIZZLE EXPECTED FRIDAY AFTERNOON
DEPENDING ON SURFACE TEMPERATURES. A STRONG WINTER STORM SYSTEM
IS EXPECTED TO LIFT OUT OF COLORADO FRIDAY NIGHT INTO THE
WEEKEND...WITH PRECIPITATION BEGINNING FRIDAY NIGHT INTO THE
WEEKEND ACROSS MUCH OF THE AREA. PRECIPITATION IS EXPECTED TO
BEGIN FRIDAY NIGHT AS A MIX OF FREEZING RAIN OR SNOW...WITH
PRECIPITATION CHANGING TO ALL SNOW LATE FRIDAY NIGHT INTO
SATURDAY. THE BEST CHANCE FOR SNOW WILL COME SATURDAY INTO
SATURDAY NIGHT...AS THE LOW PRESSURE AREA SLIDES EASTWARD INTO
KANSAS. AT THIS TIME THE EXACT TRACK OF THE STORM SYSTEM IS STILL
TO BE DETERMINED. HOWEVER LATEST INDICATIONS GIVE A SMALL AMOUNT
OF ICE ACCUMULATIONS POSSIBLE FRIDAY INTO FRIDAY NIGHT...WITH
AROUND 2 TO 4 INCHES OF SNOWFALL EXPECTED SATURDAY INTO SATURDAY
NIGHT. SNOW IS EXPECTED TO TAPER OFF SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-231145-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
545 AM CST THU FEB 22 2007 /445 AM MST THU FEB 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW CLOUDS ARE EXPECTED TO DEVELOP OVER THE REGION LATE TONIGHT AS
WARM MOIST AIR SURGES NORTHWARD FROM THE GULF OF MEXICO. PATCHY
LIGHT FREEZING DRIZZLE IS POSSIBLE AS SURFACE TEMPERATURES FALL
TO BELOW FREEZING THROUGHOUT CENTRAL SOUTH DAKOTA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FREEZING DRIZZLE IS POSSIBLE INTO FRIDAY MORNING...WITH
TEMPERATURES WARMING ENOUGH TO SEE MAINLY DRIZZLE BY LATE MORNING
INTO THE AFTERNOON. A STORM SYSTEM LIFTING OUT OF COLORADO FRIDAY
NIGHT INTO THE WEEKEND...WILL BRING A CHANCE FOR PRECIPITATION TO
NORTH CENTRAL SOUTH DAKOTA. THE PRECIPITATION IS EXPECTED TO BEGIN
FRIDAY EVENING AS RAIN...AND MIX WITH FREEZING RAIN OR SNOW BY
LATE FRIDAY NIGHT. PRECIPITATION IS EXPECTED TO BE ALL SNOW BY
SATURDAY INTO SATURDAY NIGHT. THE PRECIPITATION IS EXPECTED TO
TAPER OFF LATE SATURDAY NIGHT INTO SUNDAY MORNING. AT THIS TIME
THE EXACT TRACK OF THE STORM IS STILL BEING DETERMINED...ALONG
WITH EXACT PRECIPITATION AMOUNTS. THE LATEST INDICATIONS ARE THAT
A SMALL AMOUNT OF ICE ACCUMULATIONS ARE POSSIBLE FRIDAY...WITH
AROUND 1 TO 2 INCHES OF SNOWFALL EXPECTED THROUGHOUT NORTH CENTRAL
SOUTH DAKOTA WITH THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ008-019>023-231145-
TRAVERSE-BIG STONE-ROBERTS-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
545 AM CST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FREEZING DRIZZLE WILL BE POSSIBLE ACROSS NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA LATE FRIDAY MORNING INTO EARLY
FRIDAY AFTERNOON...WITH A MIX OF FREEZING DRIZZLE AND DRIZZLE
EXPECTED BY MID AFTERNOON...DEPENDING ON SURFACE TEMPERATURES. A
STRONG WINTER STORM SYSTEM IS EXPECTED TO LIFT OUT OF COLORADO
FRIDAY NIGHT INTO THE WEEKEND...WITH PRECIPITATION BEGINNING
FRIDAY NIGHT AND CONTINUING INTO THE WEEKEND ACROSS THE AREA.
PRECIPITATION IS EXPECTED TO BEGIN FRIDAY NIGHT AS A MIX OF
FREEZING RAIN OR SNOW...WITH PRECIPITATION CHANGING TO ALL SNOW
LATE FRIDAY NIGHT INTO SATURDAY. THE BEST CHANCE FOR SNOW WILL
COME SATURDAY INTO SATURDAY NIGHT...AS THE LOW PRESSURE AREA
SLIDES EASTWARD INTO KANSAS. AT THIS TIME THE EXACT TRACK OF THE
STORM SYSTEM IS STILL TO BE DETERMINED. HOWEVER LATEST INDICATIONS
GIVE A SMALL AMOUNT OF ICE ACCUMULATIONS POSSIBLE FRIDAY INTO
FRIDAY NIGHT...WITH AROUND 6 TO 8 INCHES OF SNOWFALL EXPECTED
SATURDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:01 AM CSTWind AdvisoryABRBrown, Campbell, Clark, Codington, Corson, Day and 12 more14 hr

Nearby

Winter Storm Warnings in South Dakota, 2007Winter Storm Warnings in Minnesota, 2007Every winter storm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.